Share on LinkedIn

PeanutAllergyBraceletYou’re a recent graduate picking up an extra shift in a small ED somewhere north of here. At 3 AM an obese 47 year-old woman presents with shortness of breath and difficulty speaking after eating a Snickers bar an hour earlier. She admits to history of HTN, peanut allergy, and a prior intubation for a similar presentation. She is becoming more obtunded in the resuscitation room as you are collecting your history. A glance at the monitor shows:

  • HR 130
  • BP 68/40
  • O2 saturation 89% on room air

Anaphylactic shock is on top of your differential until proven otherwise. As you rustle through your airway equipment, the nurse confirms giving two separate intramuscular injections of 0.3 mg of epinephrine a few minutes apart, as you ordered. The patient seems to respond but remains hypotensive and wheezy. You’ve bought yourself some time before intubating and the following questions arise.

  1. Do I keep giving IM epi or start a drip?
  2. What is the starting dose? Is it mcg/min, mcg/kg/min, mg/hr?  
  3. Should I make a push-dose epi? What is the dilution? What is the dose? 

Epinephrine 

IM epinephrine is usually administered to “stable” patients exhibiting signs of anaphylaxis. Guidelines recommend to “[a]dminister IV epinephrine if anaphylaxis appears to be severe with immediate life-threatening manifestations,” and starting a drip between 1-4 mcg/min. The guidelines also suggest an IV push-dose of epinephrine 0.1 mg of 1:10,000 over 5 minutes.[1] (full text Circulation access to Anaphylaxis section)

Epinephrine is a high risk drug and errors occur frequently. It is unfortunate that we still use ancient apothecary units clinically (1:1,000 vs 1:10,000), and that there is no standardized dosing when administering a drip. Institutional protocols differ from hospital to hospital, and staff might go years between setting up an epinephrine drip in a situation such as this. With confusing recommendations, lack of standardization, and staff’s unfamiliarity, drug errors with epinephrine are common, and may be fatal. [2]

Our patient needs IV epinephrine. Diluted epinephrine is not stable for too long, and it is unlikely that many EDs will have pre-packaged epi drips ready to go. Confusion always arises bedside on how to mix and administer. The following “quick-and-dirty” way may be considered to provide a life-saving medication with the least chance for error in such a high-stress environment. 

Trick of the Trade: The Dirty Epi Drip

Step 1: Take your code-cart epinephrine. It doesn’t matter if it is 1:1,000 or 1:10,000! 

EpiPhotos

Step 2: Inject the full 1 mg into a 1,000 mL normal saline bag (final concentration 1 mcg/mL). 

Epibag

Step 3: Run wide open until the patient’s hemodynamics stabilize.

 

Reasoning behind the “Dirty Epi Drip”

  • The dirty epi drip is not perfect, but it will buy you some time until your team can set up the pump, follow hospital protocols, and perform double-checks.
  • The drug has been tested at such dilute concentrations and is stable. (Trissel’s™ 2 Clinical Pharmaceutics Database Parenteral Compatibility)
  • The maximum rate of infusion will vary with catheter size, IV bag height, and squeeze on the bag; however, with a wide-open 18-gauge IV, the patient will receive about 20-30 mL/min (or 20-30 mcg/min) of epinephrine, [3] which is similar to the recommended push-dose epi (0.1 mg or 100 mcg over 5 minutes = 20 mcg per minute)
  • Check pressures frequently and titrate (squeeze the bag, or roller-clamp the line) based on patient’s response.

Bottom line

Be safe. Never push IV epinephrine 1:1,000 or 1:10,000 to a patient with a pulse. Use the “Dirty Epi Drip” trick as a temporizing measure until a pharmacy-made drip is available.

 

Listen to a great EMCrit podcast discussing medication errors during resuscitation (including epinephrine) with Scott Weingart and Bryan Hayes.

 

References

  1. . , "2005 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care.", Circulation, 2005. http://www.ncbi.nlm.nih.gov/pubmed/16314375
  2. R.S. Pumphrey, "Lessons for management of anaphylaxis from a study of fatal reactions.", Clinical and experimental allergy : journal of the British Society for Allergy and Clinical Immunology, 2000. http://www.ncbi.nlm.nih.gov/pubmed/10931122
  3. E.T. Pierce, V. Kumar, H. Zheng, and R.A. Peterfreund, "Medication and volume delivery by gravity-driven micro-drip intravenous infusion: potential variations during "wide-open" flow.", Anesthesia and analgesia, 2013. http://www.ncbi.nlm.nih.gov/pubmed/23400996
Zlatan Coralic, PharmD

Zlatan Coralic, PharmD

ALiEM Featured Contributor
Assistant Clinical Professor
Emergency Department Clinical Pharmacist
University of California, San Francisco (UCSF)
Zlatan Coralic, PharmD